Alert archive / Kansas / High Wind Warnings in 2008

High Wind Warning 6, NWS Goodland, KS

October 21, 2008Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this high wind warning at Oct 21, 2008, 1:00 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 22, 2008, 6:00 AM MDT. It was in force for 12 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 21, 2008, 1:00 PM MDT (19:00 UTC)
In effect from
Oct 22, 2008, 6:00 AM MDT
Expired
Oct 22, 2008, 6:00 PM MDT
In force
12 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 7:00 AM MDTHEAVY RAIN 3.116 E Lenora, KS
Oct 22, 7:00 AM MDTHEAVY RAIN 3.332 N Densmore, KS
Oct 22, 11:59 AM MDTNON-TSTM WND GST 59Wray, CO
Oct 22, 12:15 PM MDTNON-TSTM WND GST 58Mccook, NE
Oct 22, 12:40 PM MDTHEAVY RAIN 5.55 Nw Almena, KSPRAIRIE DOG CREEK CLOSE TO OUT OF ITS BANKS IN SOME SPOTS.
Oct 22, 1:11 PM MDTNON-TSTM WND GST 58Goodland, KS
Oct 22, 2:33 PM MDTNON-TSTM WND GST 64Mccook, NE
Oct 22, 2:47 PM MDTNON-TSTM WND GST 59Lenora, KS
Oct 22, 5:48 PM MDTNON-TSTM WND GST 60Mccook, NE
Oct 22, 5:53 PM MDTNON-TSTM WND GST 61Hill City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 211900
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT TUE OCT 21 2008

...VERY WINDY CONDITIONS EXPECTED WEDNESDAY...

.NORTH TO NORTHWEST WEST WINDS OF 35 TO 45 MPH WITH GUSTS OF AT
LEAST 60 MPH WILL DEVELOP WEDNESDAY MORNING AND CONTINUE THROUGH
THE DAY AS THE PRESSURE GRADIENT BETWEEN A DEVELOPING DEEP LOW
PRESSURE CENTER EXPECTED OVER CENTRAL KANSAS INTERACTS WITH A
STRONG HIGH PRESSURE CENTER OVER MONTANA.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220400-
/O.NEW.KGLD.HW.W.0006.081022T1200Z-081023T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
100 PM MDT TUE OCT 21 2008 /200 PM CDT TUE OCT 21 2008/

...HIGH WIND WARNING IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM
MDT /7 PM CDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT
/7 PM CDT/ WEDNESDAY. 

NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS OF AT LEAST 60
MPH WILL DEVELOP SHORTLY AFTER SUNRISE WEDNESDAY MORNING AND
CONTINUE THROUGH THE DAY. 

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...HALLOWEEN
DECORATIONS AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS. 

$$

DDT/BLM
3 follow-up statements
000 
WWUS73 KGLD 220351
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MDT TUE OCT 21 2008

...VERY WINDY CONDITIONS EXPECTED WEDNESDAY...

.NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH
WILL DEVELOP WEDNESDAY MORNING AND CONTINUE THROUGH THE DAY AS THE
PRESSURE GRADIENT BETWEEN A DEVELOPING LOW PRESSURE CENTER OVER
CENTRAL KANSAS INTERACTS WITH A STRONG HIGH PRESSURE CENTER OVER
MONTANA.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221400-
/O.CON.KGLD.HW.W.0006.081022T1200Z-081023T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
951 PM MDT TUE OCT 21 2008 /1051 PM CDT TUE OCT 21 2008/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/
TO 6 PM MDT /7 PM CDT/ WEDNESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO
6 PM MDT /7 PM CDT/ WEDNESDAY. 

NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL
DEVELOP SHORTLY AFTER SUNRISE WEDNESDAY MORNING AND CONTINUE
THROUGH THE DAY.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LIGHTWEIGHT OUTDOOR OBJECTS.

$$

FS
000 
WWUS73 KGLD 221355
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
755 AM MDT WED OCT 22 2008

...VERY WINDY CONDITIONS TODAY...

.NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH
WILL BE COMMON TODAY AS THE PRESSURE GRADIENT BETWEEN A DEVELOPING
LOW PRESSURE CENTER OVER CENTRAL KANSAS INTERACTS WITH A STRONG
HIGH PRESSURE CENTER OVER MONTANA.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230000-
/O.CON.KGLD.HW.W.0006.000000T0000Z-081023T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
755 AM MDT WED OCT 22 2008 /855 AM CDT WED OCT 22 2008/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS AFTERNOON. 

NORTH TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH
WILL BE COMMON TODAY.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...HALLOWEEN
DECORATIONS AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS.

$$

DDT
000 
WWUS73 KGLD 222357
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT WED OCT 22 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230100-
/O.EXP.KGLD.HW.W.0006.000000T0000Z-081023T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
557 PM MDT WED OCT 22 2008 /657 PM CDT WED OCT 22 2008/

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

WIND SPEEDS HAVE DECREASED BELOW HIGH WIND WARNING CRITERIA OVER
THE AREA. HOWEVER...WINDS WILL CONTINUE IN THE 25 TO 40 RANGE WITH
GUSTS UP TO 50 MPH POSSIBLE THROUGH THE REST OF THE NIGHT. THIS
WILL OCCUR WITH SNOW...AND WILL BE COVERED BY THE BLIZZARD WARNING
THAT IS ABOUT TO TAKE AFFECT.

$$

BULLER

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Oct 21, 11:45 AM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 21, 11:45 AM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1145 AM MDT TUE OCT 21 2008

.DISCUSSION...

FIRST PERIOD UPDATE FOR ALL WX PARAMETERS. ADJUSTED SKY COVER
GRIDS BASED ON CURRENT SATELLITE PICS AND RUC FORECAST OF 850-800
RH WHICH REPRESENTS THE STRATUS FAIRLY WELL. MID LEVEL CLOUDS
INCREASING AS WELL FROM THE WEST/NORTHWEST. SOUTH TO SOUTHEAST
WINDS WILL CONTINUE THROUGH THE DAY. TEMPERATURES STILL A BIT
TRICKY AND HAVE WEIGHED FORECAST HEAVILY ON THE 15Z RUC WHICH HAS
A GOOD HANDLE ON CURRENT CONDITIONS PRETTY WELL.

CONVECTIVE INHIBITION IS RATHER LOW OVER FAR EASTERN COLORADO LATE
IN THE DAY SO HAVE KEPT LOW CHANCE THUNDERSTORMS THERE. ELSEWHERE
GUT FEELING IS THAT THUNDERSTORMS WILL NOT DEVELOP TIL AFTER 00Z
BUT IN CASE THE FRONT MOVES CLOSER FASTER OR THE STRATUS ERODES
FASTER THEN CURRENTLY EXPECTED LEFT ISOLATED STORMS IN.

WIND HIGHLITES WILL BE ISSUED A BIT LATER THIS AFTERNOON.

DDT

&&

.AVIATION...

FOR THE 18Z TAFS...AT KGLD BACK EDGE OF STRATUS APPROACHING TAF
SITE BUT AS WINDS BACK TO THE SOUTH AHEAD OF APPROACHING STORM
SYSTEM MVFR CIGS WILL BE IN THE AREA FOR THE REST OF THE DAY.
SHOULD THE LOW CIGS DISSIPATE AN INCREASING DECK OF MID LEVEL
CLOUDS WILL BE OVER THE SITE BY EARLY AFTERNOON. WX CONDITIONS
REALLY GO DOWN HILL TONIGHT WITH IFR/LIFR CIGS CONTINUING THROUGH
18Z. -SHRA/-TSRA AND NORTHWEST WINDS OF 25G35KTS WILL REACH THE
KGLD AREA BY 03Z AND CONTINUE THROUGH 09Z OR SO BEFORE RAIN EXITS
THE AREA...POSSIBLY EARLIER THEN CURRENTLY ADVERTISED. WINDS WILL
REMAIN GUSTY AND INCREASE INTO THE 38G50KT RANGE BY 15Z OR SHORTLY
THEREAFTER.

FOR KMCK LOW CIGS OF 500-1500 FT EXPECTED FOR THE REST OF THE DAY.
FRONT WILL REACH THE SITE BY 04Z (POSSIBLY EARLIER) WITH
-SHRA/-TSRA AND NORTHWEST WINDS 25G35KTS. BY 10Z OR SO PRECIP
SHOULD BE EAST OF THE AREA BUT LIKE KGLD NORTHWEST WINDS OF
35G45KTS...POSSIBLY HIGHER WILL BLOW WITH CIGS/VIS IN THE IFR/LIFR
RANGE.

DDT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Oct 21, 10:45 AM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE OCT 21 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT TUE OCT 21 2008 /1145 AM CDT TUE OCT 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH LATE EVENING ACROSS THE TRI-STATE AREA AS AN
ENERGETIC COLD FRONT MOVES ACROSS THE AREA. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY THREATS. STRONG NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS APPROACHING 45 MPH WILL BLOW FOR A FEW
HOURS BEHIND THE INITIAL FRONTAL PASSAGE TONIGHT...SLOWLY
DECREASING INTO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS SHORTLY
THEREAFTER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG NORTHWEST WINDS SUSTAINED AROUND 30 MPH WITH HIGHER
GUSTS WILL BE COMMON WEDNESDAY THROUGH THURSDAY AS THE STORM
SYSTEM INTENSIFIES OVER CENTRAL KANSAS WITH LITTLE MOVEMENT
EXPECTED. WIND ADVISORIES WILL LIKELY BE ISSUED LATER THIS
AFTERNOON.

AS COLD AIR FILTERS INTO THE AREA BEHIND THE STORM SYSTEM A
MIX OF RAIN AND SNOW OR A CHANGEOVER TO SNOW IS EXPECTED...MAINLY
ALONG AND NORTH OF INTERSTATE 70 STARTING WEDNESDAY AND CONTINUING
INTO THURSDAY. LIGHT ACCUMULATIONS ARE POSSIBLE...MAINLY ACROSS
NEBRASKA AND BORDERING COUNTIES IN KANSAS. THE SNOW COMBINED WITH
THE WIND MAY PRODUCE REDUCED VISIBILITIES.

UNCERTAINTIES REMAIN IN THE STRENGTH OF THE WIND AND HOW MUCH COLD
AIR WILL ACCOMPANY THE STORM. THIS WILL IMPACT THE CHANGEOVER TO
SNOW AND AMOUNTS AS WELL AS WHETHER HIGH WIND WATCHES OR WARNINGS
WILL BE NEEDED. STAY TUNED FOR UPDATES THIS AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THE
LATE EVENING HOURS.

DDT

Nearby

High Wind Warnings in Kansas, 2008High Wind Warnings in Colorado, 2008High Wind Warnings in Nebraska, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.